Texas, 2003

Hail in Texas, April 20, 2003

April 20, 2003 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 20, 2:10 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 20, 2:10 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 PM CDT SUN APR 20 2003

CONVECTION ACROSS SE TX KINDA REMINDS ME OF EASTER 2000...REVISITED.
CAN/T SEEM TO ESCAPE AN EASTER WEEKEND W/O SOME FORM OF SEVERE
WEATHER ACROSS THE ARK-LA-TEX.

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE
COLD FRONT THIS AFTERNOON...WHICH EXTENDS ALONG A MAGNOLIA...TO
SHREVEPORT...TO NACOGDOCHES LINE AS OF 19Z. FRONT MAKING A LITTLE
MORE PROGRESS THAN PREVIOUSLY THOUGHT. 19Z LAPS ANALYSIS INDICATING
INCREASING INSTABILITY OUT AHEAD OF THE FRONT...WITH LI/S -4-(-6)...
AND CAPES IN THE 1700-2500 J/KG...WHICH COINCIDES WITH THETA E AXIS.
CURRENT THINKING IS THAT WE SHOULD HAVE SOME CONVECTION FILLING IN E
OF AN ELD...TO RSN...TO IER LINE...WHERE GREATEST INSTABILITY/WARMER
TEMPERATURES ARE PRESENT. HOWEVER...BEST FORCING/SHORTWAVE ENERGY
WILL REMAIN TO THE SOUTH WITH SE TX/SW LA CONVECTION...AND EXPECTING
ACTIVITY TO DIMINISH SOME AFTER SUNSET AND THE LOSS OF HEATING.
THIS WILL NOT CARRY SEVERE IN THE ZONES...AS THREAT APPEARS
REMOTE.  WILL CARRY LOW EVENING POPS ALONG I-20...WITH HIGHER CHANCE
POPS CARRYING OVER ALL NIGHT EAST AND DOWN SOUTH IN CASE FRONT SHOULD
SLOW. SURFACE RIDGE BUILDS INTO OK MONDAY...BUT SKY WILL BE SLOW TO
CLEAR OUT AS MID LEVEL MOISTURE TRIES TO HANG TOUGH AS H700 WINDS
BECOME MORE WESTERLY AS UPPER LOW OVER MIDWEST MOVES EAST.  SW FLOW
ALOFT RETURNS TO W TX MONDAY NITE AS UPPER LOW OUT WEST MOVES EAST
INTO THE ROCKIES...ALLOWING MOISTURE TO MOVE NEWARD. RETURN FLOW
NEVER GETS REESTABLISHED UNTIL TUES. NITE/WED TIME FRAME...BUT MODELS
SHOWING WEAK SHORTWAVE ENERGY/INCREASING ELEVATED MOISTURE MOVING
EAST ACROSS NE TX TUESDAY. WILL KEEP SLIGHT CHANCE POPS FOR THIS
AREA. CYCLOGENESIS BEGINS WEDNESDAY AS UPPER LOW FROM THE WEST MOVES
THROUGH THE ROCKIES...SENDING STRONG RETURN FLOW NORTHWARD ACROSS THE
AREA.  AVN CONTINUES TO GENERATE A LINE OF CONVECTION ACROSS THE
REGION WEDNESDAY NIGHT/THURSDAY MORNING AHEAD OF AMPLIFYING UPPER
LOW.  WILL MAINTAIN HIGH CHANCE POPS DUE TO TIMING UNCERTAINTIES.
SURFACE LOW THEN SINKS SOUTH THURSDAY...SENDING THE WEST TX DRY LINE
EAST DURING THE AFTERNOON.  THUS...WE COULD BE DEALING WITH ANOTHER
ROUND OF CONVECTION THURSDAY/EARLY FRIDAY. LOOKING FOR CALMER AND
DRIER CONDITIONS SHAPING UP FOR THE WEEKEND.

THX LZK FOR COORDINATION CALL.

PRELIMS ARE NEXT...

FCSTID =   15
SHV   55  77  52  76 /  20   0   0   0
MLU   58  77  51  76 /  40   0   0   0
TXK   52  76  51  76 /   0   0   0   0
TYR   52  77  53  76 /   0   0   0  20
LFK   58  78  53  77 /  20   0   0  20

.SHV...NONE.
Hazardous weather outlook, Apr 20, 11:00 AM CST, 6 hours 25 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
MAINLY ALONG AND AHEAD OF A WEAK COLD FRONT THAT WILL SLOWLY MOVE
SOUTHEAST THROUGH THE REGION. SOME SHOWER ACTIVITY MAY PERSIST
ACROSS DEEP EAST TEXAS AND PORTIONS OF NORTHCENTRAL LOUISIANA
OVERNIGHT...BEFORE THE FRONT PUSHES SOUTH TO THE COAST MONDAY
MORNING. DUE TO ABUNDANT CLOUD COVER WHICH WILL LIMIT AFTERNOON
HEATING...AND WEAK WINDS THROUGH THE LOWER LEVELS OF THE
ATMOSPHERE...ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE MIDWEST FROM THE
ROCKIES AROUND MIDWEEK...BRINGING WITH IT A CHANCE OF THUNDERSTORMS
WEDNESDAY NIGHT AND EARLY THURSDAY. HOWEVER...SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Apr 20, 2:00 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
300 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    HUNTINGTON                TX   .88 INCH HAIL
04/20/03   ANGELINA                       REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Apr 20, 3:05 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
405 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    9 E HUNTINGTON            TX   2.75 INCH HAIL
04/20/03   ANGELINA                       REPORTED BY TV
                                          STATION
Local storm report, Apr 20, 3:15 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
415 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    CASTOR                    LA   2.75 INCH HAIL
04/20/03   BIENVILLE                      REPORTED BY
                                          GENERAL PUBLIC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
April 20, 5:25 PM CST
Where
Shelby County, Shelbyville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.750, -94.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349562.